Q and A

Question

Pregnant and losing weight.

I’m 40 years pregnant woman just started my HIV treatment this year March 2020 when I found out that I’m pregnant.
1. I’ve lost weight badly ever since I stated my ARV treatment
2. My viral load is 80 and cd4 113
Should I be worried or this is just temporary because I’m pregnant and just started with my treatment.
Thank you in advance.

Answer

Thanks for getting in touch.

Weight loss can be due to a number of reasons, however modern day¬† ARVs aren’t usually the cause of this. So it’s unlikely that your weight loss is due to the medication that you’re taking. It could be stress related, or it could be something else. However, as you’re pregnant, it’s important that you talk to your doctor about your weight loss. Weight loss during pregnancy isn’t advised unless you’re obese.

Your CD4 count is low, however now that you’ve been on med for 6 months, it should continue to rise (was it very low when you stared meds?). As your count is low, have you been any other medication to take other than ARVs?

Though your viral load is still detectable, it’s nearly undetectable. Though a persons viral load should ideally become undetectable within 1-3 months, for some it can take longer. As with the weight loss issue this is something that you should talk to your doctor about. Not only is it important for your own health, but your viral load is what’s considered when you’re due to give birth. There’s more info about this here: https://i-base.info/guides/pregnancy

Comment

Your email address will not be published. Required fields are marked *